Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 63, NWS San Diego, CA

September 11, 2004San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 11, 2004, 5:19 PM PDT for San Bernardino County, California. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 5:19 PM PDT (00:19 UTC)
Expired
Sep 11, 2004, 6:45 PM PDT
In force
86 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-586 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 120025
FFWSGX
CAC071-120145-
/X.NEW.KSGX.FF.W.0014.040912T0019Z-040912T0145Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
519 PM PDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 645 PM PDT

* AT 519 PM PDT...FLASH FLOODING CONTINUED TO BE REPORTED FROM A
  NEARLY-STATIONARY THUNDERSTORM OVER SOUTH CENTRAL SAN BERNARDINO
  COUNTY...OR ABOUT 20 MILES SOUTHEAST OF LUCERNE VALLEY NEAR     
  JOHNSON VALLEY.  ALSO ANOTHER STRONG THUNDERSTORM HAS DEVELOPED
  IN THE ADELANTO AND VICTORVILLE AREA. 

PARTS OF HIGHWAY 247 ARE CLOSED DUE TO THE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3464 11768 3440 11767 3422 11654 3442 11647

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 11, 2:30 PM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SAT SEP 11 2004

.SYNOPSIS...THE MOIST SUBTROPICAL FLOW ALOFT WILL CONTINUE THE STRONG
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS INTO THE EVENING BEFORE
TAPERING OFF.  A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
TIL 8 PM. A GRADUAL COOLING AND DRYING TREND WILL BEGIN ON
SUNDAY...AND CONTINUE INTO THE EARLY PART OF NEXT WEEK FOR COOLER
WEATHER...AND AN INCREASE IN MARINE LAYER CLOUDS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ALTHOUGH QUITE WEAK...THE WEAK UPPER TROUGH IS MAKING ITS PRESENCE
FELT...WITH FLOODING IN THE UPPER DESERTS.  THIS ACTIVITY MAY FIRE UP
HERE IN THE SOUTHERN AREAS BEFORE ALL IS SAID AND DONE...BUT MAY BE
LESS THAN YESTERDAY.

MODELS STILL WANT TO SLOWLY DRY OUT THE AIRMASS INTO NEXT WEEK AS AN
UPPER LEVEL TROUGH APPROACHES.  THIS SHOULD CAUSE SOME INCREASE IN THE
ONSHORE FLOW AND SOME DEEPENING OF THE MARINE LAYER FOR MORE CLOUDS
AND SOME COOLING.  ALSO HEIGHTS AND THICKNESSES SHOULD LOWER TO
FINALLY BEGIN THE COOLING TREND INLAND AREAS.  THE WESTERLY FLOW
SHOULD PUSH THE MID LEVEL MOISTURE SOUTH AND EAST AND REDUCE THE
THUNDERSTORM THREAT ON SUNDAY...AND END THE THREAT EARLY NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...........LAXFFASGX.
HAZARDOUS WEATHER OUTLOOK...LAXHWOSGX.

&&

SMALL
Hazardous weather outlook, Sep 11, 4:00 AM PDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 11 2004

CAZ055-056-058-060>062-121300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON. A FLASH FLOOD WATCH WILL BE IN EFFECT FROM NOON TO 8 PM.
REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS SUNDAY.

MOEDE

In the hours before

Local storm report, Sep 11, 2:39 PM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 PM PDT SAT SEP 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLASH FLOOD      22 ESE LUCERNE VALLEY   34.32N 116.61W
09/11/2004                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            WATER COVERING HIGHWAY 247

0210 PM     FLASH FLOOD      17 ESE LUCERNE VALLEY   34.35N 116.69W
09/11/2004                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            1 BIG RIG AND 2 VEHICLES STUCK IN WASH ACROSS HIGHWAY
            247. HIGHWAY COMPLETELY WASHED OUT AT PONY ROAD.

&&

RB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 5:08 PM PDTSevere Thunderstorm WarningSGXSan Diego67 min
Sep 11, 5:22 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min
Sep 11, 6:14 PM PDTSevere Thunderstorm WarningSGXSan Bernardino61 min
Sep 11, 6:27 PM PDTFlash Flood WarningSGXRiverside63 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.